São Paulo Journal of Mathematical Sciences

, Volume 13, Issue 2, pp 678–688 | Cite as

The n-dimensional Peano Curve

  • Joaquim E. de Freitas
  • Ronaldo F. de LimaEmail author
  • Daniel T. dos Santos
Original Article


One of the most startling mathematical discoveries of the nineteen century was the existence of plane-filling curves. As is well known, the first example of such a curve was given by the Italian mathematician Giuseppe Peano in 1890. Subsequently, other examples of plane-filling curves appeared, with some of them having n-dimensional analogues. However, the expressions of the coordinates of the Peano curve are not easily extendable to arbitrary n dimensions. In fact, the only known extension of the Peano curve to an n-dimensional space-filling curve, made by Stephen Milne in 1982, is rather geometric and makes it difficult to establish basic properties of these curves, such as continuity and nowhere differentiability, as well as more advanced properties, such as uniform distribution of the coordinate functions. Here, we will introduce in a completely analytical way the n-dimensional version of the Peano curve. More precisely, for a given integer  \(n\ge 2,\)  we will define (by means of identities) the  n  coordinate functions of a continuous and surjective map from a closed interval to the unit n-dimensional cube of  \({\mathbb {R}} ^n,\)  which, for the particular case  \(n=2,\)  agrees with the original Peano curve. With this description, as we shall see, one can establish all the properties we mentioned above, and also calculate the Hausdorff dimension of the graphs of the coordinate functions of this curve.


Peano curve Space-filling curve Hausdorff dimension 



  1. 1.
    Falconer, K.: Fractal Geometry: Mathematical Foundations and Applications, 2nd edn. Wiley, Hoboken (2003)CrossRefGoogle Scholar
  2. 2.
    Kôno, N.: On self-affine functions. Jpn. J. Appl. Math. 3, 259–269 (1986)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Kôno, N.: On self-affine functions II. Jpn. J. Appl. Math. 5, 441–454 (1988)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Milne, S.C.: Peano curves and smoothness of functions. Adv. Math. 35, 129–157 (1980)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Moore, E.H.: On certain crinkly curves. Trans. Am. Math. Soc. 1, 72–90 (1900)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Peano, G.: Sur une courbe qui remplit toute une aire plane. Math. Ann. 36, 157–160 (1890)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Sagan, H.: Space-filling curves. Springer, Berlin (1994)CrossRefGoogle Scholar
  8. 8.
    Steinhaus, H.: La courbe de Peano et les fonctions indépendantes. C.R. Acad. Sci. Paris 202, 1961–1963 (1936)zbMATHGoogle Scholar
  9. 9.
    Urbański, M.: The probability distribution and Hausdorff dimension of self-affine functions. Probab. Theory Relat. Fields 84, 377–391 (1990)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Urbański, M.: The Hausdorff dimension of the graphs of continuous self-affine functions. Proc. Am. Math. Soc. 108(4), 921–930 (1990)MathSciNetCrossRefGoogle Scholar

Copyright information

© Instituto de Matemática e Estatística da Universidade de São Paulo 2019

Authors and Affiliations

  1. 1.Depto. de MatemáticaCCET—UFRNNatalBrazil

Personalised recommendations